Skip Navigation LinksHome > March 2008 - Volume 16 - Issue 2 > Protease Inhibitor-Induced Hyperlipidemia Treated With Piogl...
Infectious Diseases in Clinical Practice:
doi: 10.1097/IPC.0b013e3181461755
Case Reports

Protease Inhibitor-Induced Hyperlipidemia Treated With Pioglitazone

Bonilla, Hector MD; Espiritu, Rachel MD

Collapse Box

Abstract

Patients infected with human immunodeficiency virus (HIV) have been found to be prone to lipid abnormalities because of specific antiretroviral therapy (ART) and HIV infection itself and thus may be more susceptible to coronary artery disease. Antiretroviral drugs associated with the development of dyslipidemia in these patients include protease inhibitors and nucleotide reverse transcriptase inhibitors. Management of ART-associated hyperlipidemia may pose some challenges because of the increased risk of complications with the use of medications, particularly 3-hydroxy-3-methyl-glutaryl-CoA reductase inhibitors and fibric acid derivatives that may interact with various ART drugs. Because of the proven antihyperlipidemic effects of pioglitazone, a thiazolidinedione, in patients with type 2 diabetes mellitus and the lack of adverse effects, it may be used effectively in the treatment of ART-induced hyperlipidemia. We present a case of a 49-year-old man infected with HIV whose protease inhibitor-induced hyperlipidemia improved with the administration of high-dose pioglitazone.

© 2008 Lippincott Williams & Wilkins, Inc.

Article Tools

Share

Article Level Metrics